Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Cleveland, OH

June 4, 2002Geauga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 4, 2002, 1:58 PM EDT for Geauga County, Ohio. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 1:58 PM EDT (17:58 UTC)
Expired
Jun 4, 2002, 3:00 PM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Geauga County, OH

The radar

The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:15 PM EDTHail 0.75Newbury, OHDime size hail was observed east of Newbury in Punderson State Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS51 KCLE 041758
SVRCLE
OHC055-041900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
158 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEAUGA COUNTY IN OHIO...

* UNTIL 300 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH RUSSELL...OR ABOUT 12 MILES
  SOUTHWEST OF CHARDON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURTON
  CHESTERLAND
  MIDDLEFIELD
  SOUTH RUSSELL

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:25 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 11:25 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1125 AM EDT TUE JUN 4 2002

A WARM FRONT WAS LOCATED ALONG THE INDIANA AND MICHIGAN BOARDER
THROUGH LAKE ERIE TO WESTERN NEW YORK LATE THIS MORNING. STORMS WERE
FIRING OVER SOUTHERN MICHIGAN TO EASTERN LAKE ERIE. THESE STORMS
COULD LEAVE A OUTFLOW BOUNDARY OVER THE NORTHERN PART OF THE CWA
THIS AFTERNOON. PLUS THERE IS A SHORT WAVE IN THE MIDDLE LEVELS OVER
THE SOUTHERN PLAIN STATES THAT WILL MOVE NORTHEAST...AND MOVE INTO
THE AREA LATE THIS AFTERNOON AND EVENING. SO, WITH THE OUTFLOW
BOUNDARIES...THE FRONT NEAR NORTHERN PART OF THE CWA...AND THE SHORT
WAVE MOVING INTO THE AREA...I AM GOING TO RAISE POPS FROM CHANGE TO
LIKELY FOR NC..NE OHIO CWA AND NW PA CWA.

I AM ALSO GOING TO PUT IN THAT SOME THUNDERSTORMS COULD BE SEVERE
THIS EVENING TOO AS THE SHORT WAVE MOVES THROUGH US.

I AM GOING TO LEAVE SC OHIO CWA AT 40% POPS AS THAT AREA IS FURTHER
AWAY FROM THE WARM FRONT AND THE SHORT WAVE ENERGY. I AM GOING TO
RAISE THE HIGH TEMPS FOR THAT SAME AREA TO THE UPPER 80S THIS
AFTERNOON. TEMPS YESTERDAY WERE IN THE UPPER 80S TO LOWER 90S SOUTH
OF THE FRONT OVER SOUTHERN OHIO AND SOUTHERN INDIANA AND THIS WARM
AIR SHOULD MOVE INTO THE SC CWA.

FOR NW OHIO CWA...I, AM ALSO GOING TO RAISE TEMPS INTO THE UPPER 80S
TO AROUND 90 DEGREES FOR HIGHS.

THERE COULD BE SOME RECORD TEMPS TIED OR BROKEN TODAY...SO I AM
GOING TO MENTION NEAR RECORD HIGHS FOR YNG GROUP OF ZONES.
MFD 86 SET IN 1960
YNG 87 SET IN 1949
FDY 90 SET IN 1960

DUE POINTS ARE IN THE LOWER 70S OVER NORTHERN CWA AND IN THE THE MID
70S OVER CENTRAL OHIO...SO, I AM ALSO GOING TO MENTION WARM AND
HUMID FOR THIS AFTERNOON. WITH THE DUE POINTS SO HIGH THERE COULD BE
SOME LOCALLY HEAVY RAIN WITH THE THUNDERSTORMS THIS AFTERNOON...SO,
I AM GOING TO MENTION IN ALL CWA AREA LOCALLY HEAVY RAIN.

MIS WILL BE OUT SHORTLY.

THAT IS IT FOR NOW...AND THANKS FOR THE COORD WITH
DTX...IWX...ILN...AND BUF.

.CLE...
OH...NONE.
PA...NONE.

BAXTER

In the hours before

Special weather statement, Jun 4, 8:00 AM EDT, 5 hours 58 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
800 AM EDT TUE JUN 4 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A RISK
OF SEVERE THUNDERSTORMS OVER ALL OF NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY AND EARLY TONIGHT.

A COLD FRONT JUST TO THE NORTH AND WEST OF THE STATES WILL DROP
SLOWLY SOUTH THIS AFTERNOON.  ABUNDANT MOISTURE AND ADEQUATE
INSTABILITY WILL COMBINE TO PROVIDE A THREAT FOR THUNDERSTORMS...
SOME OF WHICH COULD BECOME SEVERE...MAINLY THIS AFTERNOON AND
EVENING.

RESIDENTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD BE
ALERT FOR THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SKYWARN ACTIVATION MAY BE NEEDED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/CLE

VRCEK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:12 PM EDTSevere Thunderstorm WarningCLEHancock33 min
Jun 3, 9:26 PM EDTSevere Thunderstorm WarningCLEWyandot49 min
Jun 3, 9:35 PM EDTSevere Thunderstorm WarningCLERichland40 min
Jun 3, 10:11 PM EDTFlash Flood WarningCLECrawford, Richland2 hr
Jun 3, 10:19 PM EDTSevere Thunderstorm WarningCLERichland26 min
Jun 4, 12:55 AM EDTFlash Flood WarningCLEHolmes110 min
Jun 4, 4:50 AM EDTFlash Flood WarningCLEHolmes4 hr
Jun 4, 12:52 PM EDTSevere Thunderstorm WarningCLESeneca38 min
Jun 4, 1:06 PM EDTSevere Thunderstorm WarningCLEHuron54 min
Jun 4, 1:12 PM EDTSevere Thunderstorm WarningCLEErie, Lorain63 min
Jun 4, 2:04 PM EDTSevere Thunderstorm WarningCLECuyahoga41 min
Jun 4, 2:05 PM EDTSevere Thunderstorm WarningCLESeneca40 min
Jun 4, 2:27 PM EDTSevere Thunderstorm WarningCLETrumbull48 min
Jun 4, 2:30 PM EDTSevere Thunderstorm WarningCLESummit30 min
Jun 4, 2:42 PM EDTSevere Thunderstorm WarningCLESeneca33 min
Jun 4, 2:49 PM EDTSevere Thunderstorm WarningCLEPortage, Stark26 min
Jun 4, 3:12 PM EDTSevere Thunderstorm WarningCLEStark48 min
Jun 4, 3:23 PM EDTSevere Thunderstorm WarningCLEMahoning37 min
Jun 4, 5:49 PM EDTSevere Thunderstorm WarningCLEStark41 min
Jun 4, 5:52 PM EDTSevere Thunderstorm WarningCLEWayne53 min
Jun 4, 6:31 PM EDTSevere Thunderstorm WarningCLEStark59 min
Jun 4, 7:25 PM EDTSevere Thunderstorm WarningCLERichland35 min
Jun 4, 7:30 PM EDTSevere Thunderstorm WarningCLEAshland45 min
Jun 4, 7:49 PM EDTSevere Thunderstorm WarningCLEWayne56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.